Alert archive / California / Wind Advisories in 2009

Wind Advisory 30, NWS San Diego, CA

December 12, 2009Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Dec 12, 2009, 3:23 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 12, 2009, 1:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2009, 3:23 AM PST (11:23 UTC)
In effect from
Dec 12, 2009, 1:00 PM PST
Expired
Dec 13, 2009, 10:00 AM PST
In force
21 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 121123
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 AM PST SAT DEC 12 2009

...WIND ADVISORY FOR MOUNTAINS AND UPPER DESERT THIS AFTERNOON
THROUGH SUNDAY MORNING...

.A STORM SYSTEM ARRIVING IN SOUTHERN CALIFORNIA THIS AFTERNOON
WILL GENERATE STRONG WINDS IN THE MOUNTAINS AND THE UPPER DESERT
THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. THE STRONG WINDS WILL
DIMINISH LATER SUNDAY MORNING.

CAZ056-058-060-122100-
/O.NEW.KSGX.WI.Y.0030.091212T2100Z-091213T1800Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
323 AM PST SAT DEC 12 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM
PST SUNDAY. 

SOUTH WINDS 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE EXPECTED ACROSS
THE MOUNTAINS AND UPPER DESERT TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MM
4 follow-up statements
000 
WWUS76 KSGX 122055
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1255 PM PST SAT DEC 12 2009

...WIND ADVISORY FOR THE MOUNTAINS AND HIGH DESERT THROUGH SUNDAY
MORNING...

.A WINTER STORM WILL GENERATE STRONG WINDS IN THE MOUNTAINS AND
THE HIGH DESERT TONIGHT THROUGH SUNDAY MORNING. THE WINDS WILL
DIMINISH SUNDAY AFTERNOON.

CAZ056-058-060-130600-
/O.CON.KSGX.WI.Y.0030.091212T2100Z-091213T1800Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
1255 PM PST SAT DEC 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY. 

SOUTH WINDS FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL AFFECT
THE MOUNTAINS AND UPPER DESERT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS76 KSGX 130429
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
829 PM PST SAT DEC 12 2009

...WIND ADVISORY FOR THE MOUNTAINS AND HIGH DESERT THROUGH SUNDAY
MORNING...

.A WINTER STORM WILL GENERATE STRONG SOUTH TO SOUTHWEST WINDS IN
THE MOUNTAINS AND THE HIGH DESERT TONIGHT THROUGH SUNDAY MORNING.
THE WINDS WILL DIMINISH SUNDAY AFTERNOON.

CAZ056-058-060-131230-
/O.CON.KSGX.WI.Y.0030.000000T0000Z-091213T1800Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
829 PM PST SAT DEC 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY. 

SOUTH WINDS FROM 25 TO 35 MPH WITH GUSTS TO 55 MPH WILL AFFECT
THE MOUNTAINS AND UPPER DESERTS TONIGHT INTO SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS76 KSGX 131119
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
319 AM PST SUN DEC 13 2009

CAZ056-058-060-131800-
/O.CON.KSGX.WI.Y.0030.000000T0000Z-091213T1800Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
319 AM PST SUN DEC 13 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING. 

SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH WILL CONTINUE
UNTIL MID MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS76 KSGX 131757
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
957 AM PST SUN DEC 13 2009


CAZ056-058-060-131900-
/O.EXP.KSGX.WI.Y.0030.000000T0000Z-091213T1800Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
957 AM PST SUN DEC 13 2009

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING. 

WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS WILL BE POSSIBLE 
THROUGH MIDDAY...BUT THE WIND WILL BE DECREASING THIS AFTERNOON
AND FREQUENT GUSTS TO ADVISORY CRITERIA ARE NOT EXPECTED.

$$

JAD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 11, 9:30 PM PST, 5 hours 53 minutes earlier.

Area forecast discussion, Dec 11, 9:30 PM PST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST FRI DEC 11 2009

.SYNOPSIS...A SERIES OF FAST MOVING STORMS WILL BRING CLOUDS AND
OCCASIONAL SHOWERS THROUGH SATURDAY...THEN A COLD FRONT WILL BRING A
PERIOD OF STEADY RAIN AND SHOWERS WITH MOUNTAIN SNOW LATE SATURDAY
NIGHT THROUGH EARLY SUNDAY MORNING. DRY AND WARMER WEATHER NEXT WEEK
AS WEAK HIGH PRESSURE BUILDS OVER THE SOUTHWEST.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

LIGHT RAIN AND DRIZZLE CONTINUED OVER MUCH OF EXTREME SOUTHWESTERN
CALIFORNIA THROUGH THE AFTERNOON. PRECIP AMOUNTS SO FAR HAVE RANGED
FROM LESS THAN A TENTH OF AN INCH IN SOME COASTAL LOCATIONS TO
GREATER THAN AN INCH IN SOME LOCATIONS IN THE SAN BERNARDINO MTNS.

AN AREA OF EMBEDDED SHOWERS...ASSOCIATED WITH A FAST-MOVING UPPER
LEVEL DISTURBANCE...MOVED ACROSS THE AREA AT ABOUT 25 MPH...AND WILL
HAVE MOVED EAST BY MIDNIGHT. EXPECT ISOLATED SHOWERS TO CONTINUE
THROUGH TONIGHT WITH AN INCREASE IN ACTIVITY LATE TONIGHT INTO
SATURDAY MORNING AS ANOTHER FAST-MOVING UPPER LEVEL DISTURBANCE
MOVES THROUGH. THE SNOW LEVEL SHOULD HOVER AROUND 6500-7000 FEET.
PRECIP WILL LIKELY BE A RAIN/SNOW MIX IN THE BIG BEAR AREA.

SHOWERS WILL THEN DECREASE THROUGH LATE SATURDAY MORNING...WITH ONLY
A FEW LINGERING SHOWERS NEAR THE MOUNTAINS AND FOOTHILLS BY SATURDAY
AFTERNOON. CONTINUED COOL AND MOSTLY CLOUDY WITH HIGH TEMPERATURES
BELOW SEASONAL AVERAGES THROUGH THE WEEKEND.

THE BEST CHANCE FOR WIDESPREAD LIGHT TO MODERATE RAIN IS EXPECTED
LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING AS A STRONGER SYSTEM
MOVES INTO THE WEST COAST. A BRIEF PERIOD OF LOCALLY HEAVY RAIN IS
POSSIBLE AS THE FRONT MOVES THROUGH LATE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING. SNOW LEVEL WILL FALL TO AROUND 5500 FT IN THE SAN
BERNARDINO MTNS...6500 FT IN THE SAN DIEGO MTNS...BY LATE SATURDAY
NIGHT OR EARLY SUNDAY MORNING. GRADUAL DRYING IS EXPECTED TO BEGIN
SUNDAY AFTERNOON WITH ONLY A FEW LINGERING SHOWERS INLAND.

ESTIMATED RAINFALL TOTAL TODAY THROUGH SUNDAY ARE FOR BETWEEN 0.50
TO 1.50 INCHES FOR THE COAST AND VALLEYS...AND 1.50 TO 3.00 INCHES
IN THE MOUNTAINS WITH LOCAL AMOUNTS UP TO 4.00 INCHES IN THE SAN
BERNARDINO MOUNTAINS. RAINFALL AMOUNTS DECREASING FROM NORTH TO
SOUTH. SIX TO EIGHT INCHES OF SNOW COULD ACCUMULATE BY SUNDAY AT
RESORT LEVELS IN THE SAN BERNARDINO MOUNTAINS. LOCAL AMOUNTS TO 12
INCHES OR MORE ARE POSSIBLE AT HIGHER ELEVATIONS IN THE WILDERNESS
AREAS. LITTLE TO NO SNOW ACCUMULATION IS EXPECTED IN THE SAN DIEGO
COUNTY MOUNTAINS. IN THE DESERTS...GENERALLY ONE THIRD OF AN INCH OF
RAIN OR LESS IS EXPECTED.

MEDIUM RANGE MODELS CONTINUE TO INDICATE RIDGING WILL OCCUR OVER
SOUTHERN CALIFORNIA BEHIND THIS SYSTEM WHICH SHOULD BRING CLEARING
OVERNIGHT SUNDAY NIGHT INTO MONDAY AND DRY WEATHER THROUGH NEXT
WEEK. TEMPERATURES SHOULD RETURN TO AROUND SEASONAL AVERAGES NEXT
WEEK AS WELL.

&&

.AVIATION...
120500Z...FROM THE MTNS W TO THE COAST...SCATTERED SHOWERS WILL
CONTINUE OVERNIGHT...INCREASING SOMEWHAT FROM THE NORTHWEST TOWARDS
MORNING. CEILINGS WILL BE HIGHLY VARIABLE AT ANY ONE
LOCATION...AVERAGING BETWEEN 1500 AND 2500 FT MSL...BUT VARYING
BETWEEN A FEW HUNDRED FEET AGL...EVEN NEAR THE COAST...TO OVER 3000
FT MSL. VIS WILL VARY AS WELL...BETWEEN 1 AND 7 MILES...AND HIGHER
TERRAIN WILL BE OBSCURED AT TIMES. CONDITIONS WILL IMPROVE
GRADUALLY AROUND MIDDAY SAT...THEN RAIN WILL AGAIN INCREASE SAT
NIGHT.

IN THE DESERTS...PRECIP WILL BE MORE ISOLATED...AND CIGS WILL MOSTLY
STAY ABOVE FL040.

&&

.MARINE...
A PERIOD OF STRONG GUSTY WINDS WILL BE POSSIBLE SATURDAY NIGHT WITH
THE PASSAGE OF A COLD FRONT. WINDS WILL GENERALLY BE 15-20 KT...BUT
THEY COULD BE AS MUCH AS 25 KT FOR A SHORT TIME PERIOD...RESULTING
IN HAZARDOUS BOATING CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Dec 11, 2:30 PM PST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST FRI DEC 11 2009

CAZ042-043-048-050-055>058-060>062-121200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
230 PM PST FRI DEC 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOCAL DENSE FOG IN THE MOUNTAINS. OTHERWISE...MO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

* A STRONG COLD FRONT WILL BRING GUSTY WINDS AND POSSIBLE HEAVY RAIN
AND SNOW SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED. WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

JAD/HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:24 AM PSTWinter Weather AdvisorySGXSan Bernardino31 hr
Dec 12, 1:06 PM PSTSmall Craft AdvisorySGX18 hr

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.